Illinois, 2015

Damaging Winds in Illinois, December 23, 2015

December 23, 2015 · NWS ILX · 15 events in 12 counties and zones

A deepening low pressure system tracking from Kansas to Wisconsin brought unseasonably warm and moist air northward into central Illinois on December 23rd. A line of thunderstorms developed in a modestly unstable and highly sheared environment well ahead of an advancing cold front during the morning and early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$497,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A deepening low pressure system tracking from Kansas to Wisconsin brought unseasonably warm and moist air northward into central Illinois on December 23rd. A line of thunderstorms developed in a modestly unstable and highly sheared environment well ahead of an advancing cold front during the morning and early afternoon. Some of the storm produced damaging wind gusts of 60-70 mph, particularly east of the I-55 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 23, 5:51 AM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Dec 23, 5:51 AM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Lincoln IL
551 AM CST WED DEC 23 2015

.SHORT TERM...(Today)
ISSUED AT 330 AM CST WED DEC 23 2015

09z/3am surface analysis shows a 986mb low over south-central Kansas
with a warm front extending eastward across Missouri into southern
Illinois.  Southerly flow to the south of the front has resulted in
temperatures steadily rising into the lower 60s across Kentucky and
far southern Illinois...and well into the 50s further north across
the KILX CWA.  Due to low-level warm/moist advection, widespread fog
has developed along/east of a Bloomington to Taylorville line. Do
not think dense fog will be an issue however, as surface winds have
been strong enough to provide enough mixing of the atmosphere to
keep vsbys around 1 mile at the lowest. HRRR shows the fog
persisting through early morning before gradually dissipating and
pushing further north.

Current water vapor imagery shows vigorous short-wave trough
tracking across the Oklahoma/Texas panhandles, and this feature is
already triggering widespread convection across eastern Oklahoma
into Arkansas.  4km WRF-NMM has a very good handle on the convection
and shows it tracking northeastward into central Illinois after
13/14z.  Based on this forecast and current radar trends, have gone
with categorical PoPs for showers/thunder this morning.  This
initial surge of convection will lift into northern Illinois toward
midday, resulting in a lull in the precip across the KILX CWA by
early afternoon.  May even see a few breaks in the overcast as per
the HRRR cloud height forecast.  Big question then becomes how much
convection will develop along an advancing cold front late this
afternoon into the evening.  Several models suggest much of central
Illinois may only see scattered thunderstorms, with the more
concentrated area of convection further south from the I-70 corridor
southward into the Tennessee River Valley.  Given robust instability
characterized by SBCAPEs of 500-1000J/kg and strong 0-6km bulk shear
of 70-80kt, have continued with categorical PoPs along/ahead of the
front this afternoon.  Have also mentioned severe, as latest Day 1
outlook from SPC now places the entire area under a Slight Risk.
Aside from the storm chances, this will be a windy and extremely
warm day.  Southerly winds will gust to between 35 and 40 mph,
helping push temperatures to near record levels in the middle to
upper 60s.  In fact, if a few breaks do indeed develop in the
overcast, would not be surprised to see temps rise into the lower
70s in a few spots.

.LONG TERM...(Tonight through Tuesday)
ISSUED AT 330 AM CST WED DEC 23 2015

As deep low pressure tracks from eastern Iowa this evening to Lake
Superior by midnight, impressive pressure rises will create very
strong southwesterly winds across the area this evening behind the
departing cold front.  A Wind Advisory may need to be issued for
areas north of the I-70 corridor, as gusts could exceed 40 mph. Will
hold off on the advisory for now, waiting until the strong to
potentially severe convection clears the area later today.
Showers/storms will quickly exit into Indiana by midnight, with dry
weather expected overnight.

A lull in the action is still anticipated for Thursday into Friday,
with slightly cooler high temperatures in the 40s and 50s.  After
that, a wet/unsettled weekend is on tap.  00z Dec 23 models are in
relatively good agreement concerning the heavy rain set-up
initially, with both the GFS and ECMWF showing widespread showers
and even a few thunderstorms for Saturday/Saturday night.  Latest
GFS is beginning to look more like previous runs of the ECMWF, which
shows a northern stream short-wave pushing the main baroclinic zone
southward into the Ohio River Valley on Sunday.  In fact, the latest
ECMWF now shows the front south of the Ohio River and features dry
weather across central Illinois Sunday afternoon and night.  Am not
ready to go quite that far yet, although the southward trend is
definitely there.  Have therefore lowered PoPs substantially across
the northern half of the CWA Sunday/Sunday night and have pushed
thunder mention further south out of the area.  Closed upper low
over the Desert Southwest will eventually eject northeastward,
bringing higher PoPs back by Monday/Monday night.  Rain chances will
then finally decrease by Tuesday as the low lifts into the Great
Lakes.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 545 AM CST WED DEC 23 2015

IFR or lower conditions will start at all TAF sites as low stratus
blankets the area at start of TAF period. Cigs are forecast to
remain IFR through the morning and into the afternoon at all
sites. Except for BMI all TAF sites have MVFR vis or better. BMI
still has 1/4sm FG, but thinking is this will gradually improve
this morning. The first batch of showers and isolated
thunderstorms will begin to move through, effecting the TAF sites
starting at 14z at PIA and SPI, and then 15z at DEC/BMI/CMI. These
conditions will continue through the late morning. Then by
afternoon, the second wave of pcpn will begin to move toward the
area and effect the TAFs. Unsure on timing, but going with 19z at
SPI and PIA, and then 20z at DEC/CMI/BMI. Will also have VCTS
since also unsure if pcpn will actually effect on station. Once
this moves through late afternoon to early evening, conditions
will improve at all sites, and then become clear after midnight.
Southeast winds will become southerly and begin to gust to near
30kts. Southerly winds will increase during the morning and into
the afternoon hours with gusts to around 35kts or little higher at
BMI and CMI. When the winds become more southwesterly after the
second wave of pcpn, wind speeds will become higher with all sites
gusting to between 37 and 38kts. Winds will decrease overnight
and become more westerly.

&&

.CLIMATE...
ISSUED AT 458 AM CST WED DEC 23 2015

Record highs for today:

Bloomington/Normal......... 63 in 1933
Champaign/Urbana........... 64 in 1933
Charleston/Mattoon......... 69 in 1933
Danville................... 65 in 1933
Decatur.................... 66 in 1933
Effingham.................. 68 in 1933
Jacksonville............... 70 in 1933
Lincoln.................... 65 in 1933
Olney...................... 67 in 1931
Peoria..................... 65 in 1933
Springfield................ 66 in 1933

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Auten
CLIMATE...Barnes
Hazardous weather outlook, Dec 23, 5:51 AM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
551 AM CST WED DEC 23 2015

ILZ036-040-041-047-049-050-241200-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
551 AM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY...AS A STRONG WEATHER SYSTEM
MOVES THROUGH THE MIDWEST. THERE IS A SLIGHT RISK THAT SOME OF
THESE STORMS WILL BE SEVERE...WITH DAMAGING WINDS AND ISOLATED
TORNADOES BEING THE PRIMARY SEVERE WEATHER THREAT. LARGE HAIL IS
ALSO POSSIBLE...BUT MAINLY SOUTHEAST OF THE ILLINOIS RIVER. IN
ADDITION...HEAVY DOWNPOURS CAN ALSO BE EXPECTED.

EVEN OUTSIDE OF THE STORMS...SOUTH WINDS WILL GUST TO AROUND 35
MPH...CAUSING TRAVEL DIFFICULTY FOR HIGH PROFILE VEHICLES ON EAST
WEST ORIENTED ROADWAYS.

MUCH OF THE ILLINOIS RIVER WILL REMAIN IN FLOOD THROUGH AT LEAST
EARLY NEXT WEEK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN EXTENDED PERIOD OF MODERATE TO HEAVY RAIN IS EXPECTED FROM
FRIDAY NIGHT THROUGH MONDAY NIGHT...WITH 2 TO 4 INCHES OF RAINFALL
FORECAST. THIS WILL LIKELY RESULT IN MORE WIDESPREAD RIVER
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH THIS
EVENING...WITH THE MOST LIKELY TIME PERIOD BETWEEN 2 PM AND 5 PM.

ILZ027>031-037-038-042>046-048-051>057-061>063-066>068-071>073-
241200-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-KNOX-LAWRENCE-LOGAN-MACON-MARSHALL-
MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-RICHLAND-SANGAMON-SHELBY-
STARK-TAZEWELL-VERMILION-WOODFORD-
551 AM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS...SOUTH
CENTRAL ILLINOIS...SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY...AS A STRONG WEATHER SYSTEM
MOVES THROUGH THE MIDWEST. THERE IS A SLIGHT RISK THAT SOME OF
THESE STORMS WILL BE SEVERE...WITH DAMAGING WINDS AND ISOLATED
TORNADOES BEING THE PRIMARY SEVERE WEATHER THREAT. LARGE HAIL WILL
ALSO BE POSSIBLE...MAINLY SOUTH OF I-70. IN ADDITION...HEAVY
DOWNPOURS CAN ALSO BE EXPECTED.

EVEN OUTSIDE OF THE STORMS...SOUTH WINDS ON WEDNESDAY WILL GUST
TO AROUND 35 MPH...CAUSING TRAVEL DIFFICULTY FOR HIGH PROFILE
VEHICLES ON EAST WEST ORIENTED ROADWAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN EXTENDED PERIOD OF MODERATE TO HEAVY RAIN IS EXPECTED FROM
FRIDAY NIGHT THROUGH MONDAY NIGHT...WITH 2 TO 6 INCHES OF
RAINFALL FORECAST. THIS WILL LIKELY RESULT IN THE DEVELOPMENT OF
RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON THIS AFTERNOON THROUGH THIS
EVENING.. WITH THE MOST LIKELY TIME PERIOD BETWEEN 2 PM AND 8 PM.

AUTEN

In the hours before

Special weather statement, Dec 23, 9:04 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
904 AM CST WED DEC 23 2015

ILZ038-043-044-231545-
PIATT-DE WITT-MCLEAN-
904 AM CST WED DEC 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIATT...EASTERN MCLEAN
AND EASTERN DE WITT COUNTIES UNTIL 945 AM CST...

AT 904 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WELDON...OR 12 MILES EAST OF CLINTON...MOVING NORTH AT 65 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LE ROY...FARMER CITY...COLFAX...MANSFIELD...SAYBROOK...DE LAND...
WELDON...COOKSVILLE...BELLFLOWER...ARROWSMITH...CROPSEY...
ELLSWORTH...DE WITT...ANCHOR...LANE...GALESVILLE...MORAINE VIEW STATE
PARK AND WESTON.

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 149 AND 166.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4062 8858 4061 8846 4029 8846 4005 8861
      4012 8886 4076 8864 4075 8858
TIME...MOT...LOC 1504Z 199DEG 56KT 4018 8872

BARKER
Local storm report, Dec 23, 9:09 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
909 AM CST WED DEC 23 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       MOWEAQUA                39.63N 89.02W
12/23/2015  M1.20 INCH       SHELBY             IL   MESONET

            MESONET STATION MOWEAQUA /MWQUA/

&&

BRO
Special weather statement, Dec 23, 9:16 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
916 AM CST WED DEC 23 2015

ILZ044-052>054-061-066-231545-
MOULTRIE-SHELBY-MACON-PIATT-CHRISTIAN-EFFINGHAM-
916 AM CST WED DEC 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR MACON...NORTHWESTERN EFFINGHAM...
CHRISTIAN AND SHELBY COUNTIES UNTIL 945 AM CST...

AT 916 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM KINCAID TO MULBERRY
GROVE...AND MOVING NORTHEAST AT 65 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DECATUR...TAYLORVILLE...SHELBYVILLE...PANA...MOUNT ZION...FORSYTH...
ALTAMONT...MOWEAQUA...KINCAID...HARRISTOWN...LONG CREEK...
ASSUMPTION...BLUE MOUND...MACON...ARGENTA...STONINGTON...OREANA...
WINDSOR...STEWARDSON AND FINDLAY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 57 BETWEEN MILE MARKERS 169 AND 172.
 INTERSTATE 70 BETWEEN MILE MARKERS 79 AND 85.
 INTERSTATE 72 BETWEEN MILE MARKERS 131 AND 155.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST FOR SOUTHEASTERN
ILLINOIS.

LAT...LON 3922 8880 3922 8914 3935 8914 3935 8938
      3962 8943 4006 8876 3981 8874 3974 8876
      3974 8881 3958 8881 3958 8872 3952 8871
      3952 8864 3945 8858 3945 8847 3922 8847
      3921 8852 3896 8880
TIME...MOT...LOC 1516Z 211DEG 57KT 3959 8940 3892 8926

BARKER

The radar

The Lincoln radar (KILX), 86 km away, was scanning. The volume nearest the first event began at 15:40 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
December 23, 9:40 AM CST to 9:45 AM CST
Where
Shelby County, 5 mi NW of Shelbyville
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
39.471, -88.866

Several small trees were blown over.

Thunderstorm Wind, Shelby

When
December 23, 9:50 AM CST to 9:55 AM CST
Where
Shelby County, 3 mi S of Shelbyville
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
39.377, -88.800

A shed was blown down.

Thunderstorm Wind, Macon

When
December 23, 9:57 AM CST to 10:02 AM CST
Where
Macon County, Oakley
Measured
61 kt (70 mph) estimated gust
Property damage
$65,000
Reported by
Emergency Manager
Coordinates
39.870, -88.800

Shingles were blown off the roof of a house and two sheds were knocked down.

Thunderstorm Wind, Macon

When
December 23, 9:58 AM CST to 10:03 AM CST
Where
Macon County, Oakley
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
39.870, -88.800

The roof of a church was partially blown off.

Thunderstorm Wind, Piatt

When
December 23, 10:00 AM CST to 10:05 AM CST
Where
Piatt County, 0.69 mi N of Cerro Gordo
Measured
61 kt (70 mph) estimated gust
Property damage
$45,000
Reported by
Law Enforcement
Coordinates
39.890, -88.730

Several trees were blown down and a pole barn was damaged along Route 105.

Thunderstorm Wind, De Witt

When
December 23, 10:04 AM CST to 10:09 AM CST
Where
De Witt County, 2.1 mi SE of De Witt
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
40.160, -88.750

A grain bin was thrown into a field.

Thunderstorm Wind, Piatt

When
December 23, 10:07 AM CST to 10:12 AM CST
Where
Piatt County, 0.69 mi N of Milmine
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
39.910, -88.650

Numerous trees and power lines were blown down and a carport was damaged.

Thunderstorm Wind, Moultrie

When
December 23, 10:15 AM CST to 10:20 AM CST
Where
Moultrie County, 2.76 mi E of Chipps
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Broadcast Media
Coordinates
39.625, -88.528

A semi was blown over on Cadwell Road between Cadwell and Sullivan.

Thunderstorm Wind, Champaign

When
December 23, 10:35 AM CST to 10:40 AM CST
Where
Champaign County, 1.38 mi S of Foosland
Measured
61 kt (70 mph) estimated gust
Property damage
$65,000
Reported by
County Official
Coordinates
40.350, -88.420

Six power poles were blown down.

Thunderstorm Wind, Douglas

When
December 23, 10:45 AM CST to 10:50 AM CST
Where
Douglas County, 2.17 mi NNE of Camargo
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.831, -88.160

A tree was blown down across Route 130 about 2 miles south of Villa Grove.

Thunderstorm Wind, Clay

When
December 23, 12:10 PM CST to 12:15 PM CST
Where
Clay County, 4.09 mi N of Xenia
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
38.689, -88.621

A 40 by 80-foot barn was damaged on Butternut Road about 4 miles north of Xenia. The barn doors were blown in on the south side, the east wall was bowed out, and the roof was partially torn off.

Thunderstorm Wind, Jasper

When
December 23, 12:35 PM CST to 12:40 PM CST
Where
Jasper County, Newton
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
38.980, -88.170

Minor damage to the roof of a house and a carport occurred on Davis Street in Newton.

Thunderstorm Wind, Richland

When
December 23, 12:42 PM CST to 12:47 PM CST
Where
Richland County, 1.62 mi E of Parkersburg
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
38.580, -88.020

Seven trees were uprooted and windows were blown out of a house. Grain bins and a storage shed were also damaged.

Thunderstorm Wind, Crawford

When
December 23, 1:00 PM CST to 1:05 PM CST
Where
Crawford County, Robinson
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.000, -87.730

Several trees and tree branches were blown down in Robinson.

Thunderstorm Wind, Lawrence

When
December 23, 1:06 PM CST to 1:11 PM CST
Where
Lawrence County, 3 mi E of Lawrenceville
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
38.720, -87.614

Two Ameren power poles were snapped off at the ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609976, 609977, 609978, 609979, 609980, 609981, 609983, 609984, 609986, 609994, 609987, 609988, 609989, 609991, 609990.